Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 269, NWS Springfield, MO

November 23, 2014Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 23, 2014, 5:26 PM CST for Barry County, Lawrence County, Missouri. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 23, 2014, 5:26 PM CST (23:26 UTC)
Expired
Nov 23, 2014, 6:01 PM CST
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 56 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 5:30 PM CSTTSTM WND DMGPierce City, MOSEVERAL TREES BLOWN DOWN IN PIERCE CITY
Nov 23, 5:32 PM CSTTSTM WND GST 60Pierce City, MOPUBLIC REPORTED AT LEAST 60 MPH WIND GUSTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS53 KSGF 232326
SVRSGF
MOC009-109-240015-
/O.NEW.KSGF.SV.W.0269.141123T2326Z-141124T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CST SUN NOV 23 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  WESTERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 615 PM CST

* AT 523 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR PIERCE
  CITY...AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MONETT...MOUNT VERNON...PIERCE CITY AND VERONA.

INTERSTATE 44 BETWEEN MILE MARKERS 37 AND 46 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9406 3705 9406 3721 9385 3692 9372
      3687 9406
TIME...MOT...LOC 2326Z 252DEG 15KT 3695 9401

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH

$$

BOXELL
2 follow-up statements
895 
WWUS53 KSGF 232342
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CST SUN NOV 23 2014

MOC009-232352-
/O.CAN.KSGF.SV.W.0269.000000T0000Z-141124T0015Z/
BARRY MO-
542 PM CST SUN NOV 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARRY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3693 9395 3693 9401 3705 9402 3721 9385
      3693 9372 3692 9383 3693 9394
TIME...MOT...LOC 2342Z 252DEG 15KT 3697 9393

$$

MOC109-240015-
/O.CON.KSGF.SV.W.0269.000000T0000Z-141124T0015Z/
LAWRENCE MO-
542 PM CST SUN NOV 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LAWRENCE COUNTY UNTIL 615 PM CST...

AT 539 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR PIERCE CITY...
AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...LAW ENFORCEMENT.  A FEW TREES HAVE BEEN REPORTED DOWN IN 
PIERCE CITY...WHERE WINDS WERE ESTIMATED TO BE AROUND 60 MPH. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FREISTATT...HOBERG...MOUNT VERNON...PIERCE CITY...STOTTS CITY AND
VERONA.

INTERSTATE 44 BETWEEN MILE MARKERS 38 AND 46 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3693 9395 3693 9401 3705 9402 3721 9385
      3693 9372 3692 9383 3693 9394
TIME...MOT...LOC 2342Z 252DEG 15KT 3697 9393

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH

$$

BOXELL
012 
WWUS53 KSGF 240001
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CST SUN NOV 23 2014

MOC109-240011-
/O.CAN.KSGF.SV.W.0269.000000T0000Z-141124T0015Z/
LAWRENCE MO-
601 PM CST SUN NOV 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LAWRENCE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3693 9395 3693 9401 3705 9402 3721 9385
      3693 9372 3692 9383 3693 9394
TIME...MOT...LOC 0001Z 252DEG 15KT 3699 9384

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 2:43 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 23, 2:43 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CST Sun Nov 23 2014

...Turning Windy and Colder Tonight and Tomorrow...

.SHORT TERM...(This Evening through Monday)
Issued at 221 PM CST SUN NOV 23 2014

A surface low pressure was currently near Tulsa and slowly
deepening. A strong cold front was currently moving southeast
stretching from near Kansas City to Ponca. This front will move
quickly through the area this evening. The surface low pressure
will move northeastward across the Missouri Ozarks tonight.

Additional showers will be likely tonight and maybe a rumble of
thunder this evening with some elevated instability. No severe
weather is expected. Additional rainfall for tonight will be
between a tenth and a quarter of an inch possible with the higher
amounts near central Missouri.

Models still indicate that maybe just enough cold air in the mid
levels may allow some of the rain showers to mix with or briefly
change over to wet snow. Surface temperatures will be above
freezing in the middle to upper 30s and ground temperatures are warm in
the 40s. The best potential to see a little rain/snow mix will be
along and north of I-44 late tonight before the precip exits the
area. The could be a brief light dusting of wet snow on grassy
areas along and north of Highway 54 across central Missouri. But
again...no impacts are expected from the wet snow.

Winds will be very gusty tonight and tomorrow. Winds will be
sustained 20 to 25 mph with wind gusts up to 40 mph likely tonight
and tomorrow. This will be just shy of wind advisory criteria but
something to keep an eye on. Much colder weather returns for
Monday with clouds slowly trying to clear out and highs in the 40s.

.LONG TERM...(Monday Night through Sunday)
Issued at 221 PM CST SUN NOV 23 2014

A sharp trough across the Great Lakes Region into the south
central portion of the U.S. will keep the weather pattern below
average for the early part of this week. There will be a gradual
moderation of temperatures by the middle of the week. Another
shortwave moves across the Midwest on Wednesday and bring another
dry cold front and reinforce the cool and dry weather pattern.
Travelers will have fair weather for traveling on Wednesday.
Thanksgiving will be sunny and seasonable cool. The upper level
pattern flattens by the end of the week and weekend. This will
bring a moderation of temperatures with temperatures closer to
seasonable averages and no precip in the forecast at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1134 AM CST SUN NOV 23 2014

Yet another complex and challenging forecast for area aerodromes.
Brunt of rainfall has shifted east of the aerodromes this morning
and for much of the afternoon, IFR stratus will lift to MVFR with
patchy drizzle around. Later this afternoon, the cold front to our
northwest will move into the region and increase rain chances from
northwest to southeast across the area. Still cannot rule out a
rumble or two of thunder from 21z to 03z along the front. Cold
front will arrive this evening at all TAF sites and winds will
abruptly shift to the west/northwest. Wind speeds and gusts will
be strong this evening and this will be something to monitor
closely. Rain will exit to the northeast after midnight. There
remains a brief window of opportunity for rain to mix with or
change over to snow. With temperatures in the mid 30s, impacts are
not expected. Stratus (IFR to low end MVFR) will linger into
Monday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Gagan
Hazardous weather outlook, Nov 23, 4:07 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CST SUN NOV 23 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
407 PM CST SUN NOV 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED SNOW RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
  EVENING AS A COLD FRONT SURGES ACROSS THE OZARKS. SCATTERED
  THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY SOUTHWEST MISSOURI
  THIS EVENING WITH ISOLATED ELSEWHERE. NO SEVERE STORMS ARE
  EXPECTED.

  WIND GUSTS UP TO 40 MPH FROM THE NORTHWEST CAN NOT BE RULED OUT
  OVERNIGHT TONIGHT BEHIND A COLD FRONT.

  RAIN MAY MIX WITH OR BRIEFLY CHANGE OVER TO LIGHT SNOW LATE
  TONIGHT NORTH OF I-44...MAINLY FOR AREAS OF WEST CENTRAL AND
  CENTRAL MISSOURI. TEMPERATURES ARE EXPECTED TO BE ABOVE
  FREEZING AND ONLY A LIGHT DUSTING OF SNOW MAY BE POSSIBLE ON
  GRASSY AREAS FOR AREAS ALONG AND NORTH OF HIGHWAY 54.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Nov 23, 5:06 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 PM CST SUN NOV 23 2014

MOZ101-102-232330-
BARRY MO-MCDONALD MO-
506 PM CST SUN NOV 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD AND WESTERN
BARRY COUNTIES UNTIL 530 PM CST...

AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF POWELL...OR 14 MILES
SOUTHWEST OF CASSVILLE...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUTTERFIELD...CASSVILLE...EXETER...
POWELL...PURDY...RIDGLEY...ROCKY COMFORT...SELIGMAN...WASHBURN...
WAYNE AND WHEATON.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE ROARING
RIVER STATE PARK.

PEOPLE IN EASTERN MCDONALD AND WESTERN BARRY COUNTIES...INCLUDING
WASHBURN...EXETER...CASSVILLE AND ROARING RIVER STATE PARK...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3649 9422 3669 9422 3675 9411 3675 9407
      3678 9407 3687 9390 3649 9377
TIME...MOT...LOC 2307Z 260DEG 27KT 3660 9406

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 5:06 PM CSTSpecial Weather StatementSGFBarry24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.